Alert archive / New Jersey / Special Weather Statements in 2021

Special Weather Statement, NWS New York, NY

August 19, 2021Passaic County, New Jersey

NWS New York, NY issued this special weather statement at Aug 19, 2021, 2:43 AM EDT for Passaic County, New Jersey. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2021, 2:43 AM EDT (06:43 UTC)
Expired
Aug 19, 2021, 3:15 AM EDT
In force
32 min
Issued by
NWS New York, NY
Hail
0.00 in
Wind
40

County Passaic County, NJ

The radar

The Philadelphia radar (KDIX), 119 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 6.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2021-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2021-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
491 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

976 
WWUS81 KOKX 190643
SPSOKX

Special Weather Statement
National Weather Service New York NY
243 AM EDT Thu Aug 19 2021
 
NJZ002-004-103-190715-
Western Bergen NJ-Western Passaic NJ-Eastern Passaic NJ-
243 AM EDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of central Passaic and
northwestern Bergen Counties through 315 AM EDT...

At 242 AM EDT, Doppler radar was tracking a strong thunderstorm over
Boonton, or 7 miles northwest of Caldwell, moving northeast at 45
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Wayne, Ramsey, Ringwood, Pompton Lakes, Bloomingdale, Wyckoff,
Oakland, Wanaque, Franklin Lakes, Waldwick, Upper Saddle River,
Midland Park, Allendale and Saddle River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4114 7426 4106 7407 4104 7407 4091 7427
      4093 7429 4095 7428 4097 7428 4098 7430
      4100 7430 4100 7433 4101 7434 4100 7435
      4101 7435 4102 7440
TIME...MOT...LOC 0642Z 223DEG 39KT 4090 7441 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

MET

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Aug 19, 1:40 AM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 19, 1:40 AM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service New York NY
140 AM EDT Thu Aug 19 2021

.SYNOPSIS...
The remnant low associated with Fred passes to our north today with
an associated cold front moving through. A trough of low pressure
embedded within weak high pressure then remains in the vicinity
through Saturday. Tropical System Henri then approaches Saturday
night and passes to our southeast Sunday into Monday.

&&

.NEAR TERM /THROUGH TODAY/...
Convective line will be shifting through at least half of the
forecast area during the pre-dawn hours. CAMS agree on this line
weakening through the night, but satellite and radar trends show
the southern part of the this line over SE PA with
stronger/deeper convection - where higher CAPE resides. Will
need to pay extra attention to this part of the line as it
shifts north and east and rides along a ridge of CAPE which
extends into NYC and western LI. Strong to severe TSTMs are
possible, and shear is still enough for a brief weak tornado
somewhere along this line of convection.

Bumped up the rain amount forecast for the overnight hours based
on the latest obs. Flash flooding is a threat through the pre-
dawn hours - mainly from around NYC to points west.

Mid level shortwave and its positive vorticity advection will be
moving northeast of the region Thursday. An associated cold
front will be moving across in the afternoon into early evening
hours. MUCAPE will be highest across eastern sections in the
morning with a continued threat of marginal flooding and severe
weather, including the possibility of an isolated tornado.

Forecast highs were a blend of MOS consensus and raw data
consensus with more weight on the MOS consensus. Max
temperatures forecast are mainly in the lower 80s with mid to
upper 80s for NYC into Northeast NJ. Dewpoints are going to be
lowering during the afternoon into the night. Heat indices in
the NYC into Northeast NJ area are expected to be in the lower
90s.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM FRIDAY/...
Behind the cold front Thursday night, chances for showers and
thunderstorms further lower with mainly dry conditions
anticipated. Weak high pressure will begin to build in from the
west. Lows forecast were from a consensus of MOS and range from
the upper 60s to lower 70s. Another trough in the mid levels
approaches so clouds are expected to be abundant and will limit
how low temperatures get.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
At this time long range models still have large discrepancies
between the track and intensity of Tropical Storm Henri. Be
advised against using individual model runs and refer to the
Hurricane Center for official forecasts. That being said, by
late Friday an upper level low over the Ohio River Valley
becomes cut off from the main synoptic flow. This semi permanent
system moves little through the weekend. At the same time
models are depicting a mid level ridge in central Canada
shifting into northern New England late in the weekend into and
into early next week. These are the main features of focus to
steer and develop Tropical Storm Henri.

Further south Friday into the weekend, Tropical Storm Henri
which is as of 21Z is 29.9 N 67.6 W moving west could begin to
take on a northward track steering into the upper level cut off
low. Waters off the Carolina coast are in excess of 80F and the
850-250mb bulk shear by the time of the northward turn Friday is
only 30kts. This along with other factors contribute to the
Hurricanes Center's current projects of Henri strengthening into
a hurricane later this week. The issue arises after the
northward turn into this weekend. The ensemble members of both
the GFS and the ECMWF bring tracks into the marine zones south
of Long Island however the intensity remain widely ranging. GFS
strengthens Henri into our ocean waters while the ECMWF keeps
Henri broad and disorganized Sunday into Monday. Both show
increased tropical moisture moving into the area late this
weekend into early next week which would bring heavy rain and
possible isolated flooding. Hydrologic impacts in the long term
remain highly dependent on the development and track of Tropical
Storm Henri. Refer to the National Hurricane Center for
updates.

Temperatures throughout the long term forecast settle in the
mid 80s for afternoon highs and low 70s for overnight lows.
Outside of the effects of Henri, afternoon showers remain
possible through the end of the week.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
The remnants of Fred, centered over the central New
York/Pennsylvania border at 05Z tracks northeast overnight and
passes to the north today.

MVFR to IFR ceilings were widespread across the region. A brief
period of VFR is also possible at the start of the forecast
period, 06Z. Timing of the changing flight categories is
uncertain, and is a low confidence forecast. A two to three hour
period of thunderstorms is possible, 06Z to 09Z, mainly at the
NYC metro terminals and north and west.

Showers taper off toward morning from the south and west to the
north and east. Conditions slowly improve to MVFR this morning,
and to VFR around midday, 16Z to 18Z.

Winds will be southeast to south 10-15 kt with gusts up to 19
kt overnight. Winds then shift to the south toward morning, and
gusts may diminish or end for a time. This morning the winds become
southwest 10-15 kt, with gusts around 20 kt, possible at times
up to 25 kt. Winds and gusts diminish this evening.

 ...Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments overnight for changing flight categories, MVFR to
IFR, as ceilings vary with showers and thunderstorms. LIFR is
possible at times. Amendments are also possible during today as
conditions improve.

Timing and coverage of thunderstorms this afternoon is
uncertain.

.OUTLOOK FOR 06Z FRIDAY THROUGH MONDAY...
.Late Thursday Night...VFR.
.Friday-Monday...MVFR or lower possible at times with a chance
of showers and a slight chance of thunderstorms.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
The pressure gradient will be increasing overnight as low
pressure, the remnants of Fred, passing well to the northwest of
the forecast waters, deepens. Southeast to south winds will be
increasing to near 20 kt overnight, with minimal gusts as little
mixing will be occurring over the water. Winds shift to the
southwest Thursday as the low passes well to the north. Again
winds will initially be near 20 kt, the decrease late in the
day as a trough moves into the waters. So conditions are
expected to remain below SCA levels through Thursday night.

Tropical Storm Henri offshore will likely influence local marine
zones late in the weekend into early next week. Waves 3-4 feet may
rise 7-13 ft Sunday into Monday as the system passes to the south of
the area. SCA conditions or greater will be likely, but remain
highly dependent on the development and track of Tropical Storm
Henri. Refer to the National Hurricane Center for updates.

&&

.HYDROLOGY...
Up to around a half inch of rain has fallen so far west of the
Hudson. An additional 0.50-1.50 inches of rainfall will be
possible over the entire forecast area through Thursday morning.
A good chance of minor flooding exists during this time with
still a chance of flash flooding. Best chances of flash flooding
will be across NE NJ and NYC where FFG is typically lower.

During the morning hours, a lower flash flooding threat as
convection shifts east of the city, so mainly urban and poor
drainage flooding will be possible.

Hydrologic impacts in the long term remain highly dependent on the
development and track of Tropical Storm Henri. Refer to the
National Hurricane Center for updates.

&&

.TIDES/COASTAL FLOODING...
There is a moderate risk of rip current development at the
Atlantic beaches Thursday and Friday.

Dangerous rip currents are possible this weekend, especially Sun,
due to Henri.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...DJ/JM
NEAR TERM...JC/JM
SHORT TERM...JM
LONG TERM...DJ
AVIATION...MET
MARINE...DJ/JM
HYDROLOGY...DJ/JM/JC
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 18, 4:09 PM EDT, 10 hours 34 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service New York NY
409 PM EDT Wed Aug 18 2021

CTZ005-009-NJZ002-004-006-103>108-NYZ067>075-176-178-192000-
Northern Fairfield-Southern Fairfield-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Southern Queens-
409 PM EDT Wed Aug 18 2021

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Locally heavy rainfall from the remnants of Fred may bring localized
flash flooding late tonight into Thursday morning. An isolated
tornado is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Impacts in the long term remain highly dependent on the development
and track of Tropical Storm Henri. Refer to the National Hurricane
Center for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ006>008-010>012-NYZ078>081-177-179-192000-
Northern New Haven-Northern Middlesex-Northern New London-
Southern New Haven-Southern Middlesex-Southern New London-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-Northern Nassau-Southern Nassau-
409 PM EDT Wed Aug 18 2021

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This afternoon and tonight.

Locally heavy rainfall from the remnants of Fred may bring localized
flash flooding late tonight into Thursday morning. An isolated
tornado is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Impacts in the long term remain highly dependent on the development
and track of Tropical Storm Henri. Refer to the National Hurricane
Center for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-192000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
409 PM EDT Wed Aug 18 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Impacts in the long term remain highly dependent on the development
and track of Tropical Storm Henri. Refer to the National Hurricane
Center for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Aug 19, 2:43 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
243 AM EDT Thu Aug 19 2021

NJZ002-004-103-190715-
Western Bergen NJ-Western Passaic NJ-Eastern Passaic NJ-
243 AM EDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of central Passaic and
northwestern Bergen Counties through 315 AM EDT...

At 242 AM EDT, Doppler radar was tracking a strong thunderstorm over
Boonton, or 7 miles northwest of Caldwell, moving northeast at 45
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wayne, Ramsey, Ringwood, Pompton Lakes, Bloomingdale, Wyckoff,
Oakland, Wanaque, Franklin Lakes, Waldwick, Upper Saddle River,
Midland Park, Allendale and Saddle River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4114 7426 4106 7407 4104 7407 4091 7427
      4093 7429 4095 7428 4097 7428 4098 7430
      4100 7430 4100 7433 4101 7434 4100 7435
      4101 7435 4102 7440
TIME...MOT...LOC 0642Z 223DEG 39KT 4090 7441

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MET

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 3:21 AM EDTSpecial Weather StatementOKXRockland24 min
Aug 19, 3:30 AM EDTAreal Flood AdvisoryOKXRockland2 hr
Aug 19, 3:48 AM EDTTornado WarningOKXOrange, Rockland, Westchester27 min
Aug 19, 4:17 AM EDTTornado WarningOKXRockland, Westchester28 min
Aug 19, 4:44 AM EDTTornado WarningOKXPutnam, Rockland, Westchester31 min
Aug 19, 3:00 PM EDTSmall Craft AdvisoryOKX14 hr
Aug 19, 2:53 AM EDTTornado WarningOKXPassaic23 min
Aug 19, 7:26 AM EDTAreal Flood AdvisoryOKXLower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region2 hr

Nearby

Special Weather Statements in New Jersey, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.